Tennessee, 2016

Hail and Damaging Winds in Tennessee, July 19, 2016

July 19, 2016 · NWS MRX · 5 events in 3 counties and zones

A few severe thunderstorms formed along a weak cool frontal boundary during the middle to late afternoon hours producing some wind damage in isolated sections of Southwest Virginia as well as Northeast and North Central Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms formed along a weak cool frontal boundary during the middle to late afternoon hours producing some wind damage in isolated sections of Southwest Virginia as well as Northeast and North Central Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 19, 2:05 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 19, 2:05 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
305 PM EDT TUE JUL 19 2016

.SHORT TERM (Tonight and Wednesday)...Convection continues to
develop across the Southern Appalachian Region. This activity will
continue through the rest of the afternoon and into the early
evening....then slowly end across the area by midnight. The rest of
the night should be dry and mild. Dry air will move in on Wednesday
and afternoon convection should remain confined to the southeastern
portion of the MRX CWA. Otherwise... plan on another hot day with
temperatures climbing into the 90s across much of the valley.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...We begin the
period with a large area of high pressure centered just off to our
west. Dry conditions expected Wednesday night except for a slight
chance of a thunderstorm across the extreme Southern Valley but
that will end quickly after sunset. Mild Wednesday night with lows
in the upper 60s to low 70s. Center of the high edges closer on
Thursday and will keep most areas dry with the exception of a
slight chance of an afternoon thunderstorm across the eastern
mountains and high terrain of the Southern Plateau. Highs on
Thursday will be in the lower 90s to mid and upper 90s. Mild
overnight lows continue Thursday night, upper 60s to low 70s. For
Friday it's a rinse, wash, and repeat of Thursday. The only real
difference is a larger area of slight chance pops in place for
afternoon showers and storms but overall chances still pretty low.

This weekend the ridge begins to flatten a little as a weak wave
approaches Saturday and another one late Sunday night into Monday.
This will allow for low-end chance pops through the weekend but with
highs still in the low-to-mid and upper 90s. On Tuesday, the
Sunday/Monday system has stalled across the area and offers up
another day of chance pops. By Tuesday high temps become more
seasonable with temperatures in the upper 80s to low 90s. Overall, a
a hot long term period in store with overall low rain chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  96  73  97 /  30  20  20  10
Knoxville McGhee Tyson Airport, TN  70  93  71  93 /  20  10  10  10
Oak Ridge, TN                       71  93  71  94 /  20  10  10  10
Tri Cities Airport, TN              67  89  63  90 /  20  10   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MJB/SR
Hazardous weather outlook, Jul 19, 1:57 AM EST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 AM EDT TUE JUL 19 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200700-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
257 AM EDT TUE JUL 19 2016 /157 AM CDT TUE JUL 19 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY.
SOME OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE...WITH
STRONG WINDS AND HEAVY RAINS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 12:31 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
131 PM EDT TUE JUL 19 2016

VAZ002-005-191815-
SCOTT-WISE-
131 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCOTT AND SOUTHWESTERN
WISE COUNTIES...

AT 130 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GATE CITY...
MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GATE CITY...BIG STONE GAP...WEBER CITY...APPALACHIA...DUFFIELD...
CLINCHPORT...HILTONS AND FORT BLACKMORE.

LAT...LON 3693 8280 3666 8233 3659 8270 3659 8272
      3676 8282 3677 8281 3678 8279 3680 8277
      3685 8284 3685 8285 3686 8285 3688 8286
TIME...MOT...LOC 1730Z 313DEG 18KT 3669 8264

MJB
Special weather statement, Jul 19, 1:32 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT TUE JUL 19 2016

TNZ016-017-VAZ005-191915-
HAWKINS-SULLIVAN-SCOTT-
232 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SULLIVAN...
NORTHEASTERN HAWKINS AND SOUTH CENTRAL SCOTT COUNTIES...

AT 231 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GATE CITY...
MOVING SOUTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSPORT...GATE CITY...WEBER CITY...CHURCH HILL...MOUNT CARMEL...
CLINCHPORT...OKOLONA...BLOOMINGDALE...BAYS MOUNTAIN S.P. AND WARRIORS
PATH S.P..

LAT...LON 3669 8281 3673 8262 3652 8246 3645 8275
TIME...MOT...LOC 1831Z 339DEG 14KT 3659 8266

MJB
Local storm report, Jul 19, 1:44 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     DUFFIELD                36.72N 82.80W
07/19/2016                   SCOTT              VA   911 CALL CENTER

            SEVERAL TREES DOWN NEAR NATURAL TUNNEL STATE PARK.

0210 PM     TSTM WND DMG     CLINCHPORT              36.68N 82.75W
07/19/2016                   SCOTT              VA   911 CALL CENTER

            COUPLE TREES DOWN.

&&
Special weather statement, Jul 19, 1:58 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT TUE JUL 19 2016

TNZ016-017-044-191930-
WASHINGTON-HAWKINS-SULLIVAN-
258 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON...WESTERN
SULLIVAN AND NORTHEASTERN HAWKINS COUNTIES...

AT 257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRAY...OR 7
MILES SOUTH OF KINGSPORT...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...JONESBOROUGH...SPURGEON...
COLONIAL HEIGHTS...GRAY...MIDWAY...OAK GROVE...PINE CREST...
CHURCH HILL...MOUNT CARMEL...WARRIORS PATH S.P....FALL BRANCH...
AVONDALE...BAYS MOUNTAIN S.P....BLOOMINGDALE...LEESBURG...
SULLIVAN GARDENS AND TELFORD.

LAT...LON 3624 8264 3641 8263 3641 8268 3657 8272
      3658 8247 3630 8232
TIME...MOT...LOC 1857Z 335DEG 25KT 3642 8254

MJB
Special weather statement, Jul 19, 2:10 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT TUE JUL 19 2016

TNZ039-040-042-192000-
NORTHWEST COCKE-HAMBLEN-NORTHWEST GREENE-
310 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENE...
SOUTHEASTERN HAMBLEN AND NORTH CENTRAL COCKE COUNTIES...

AT 310 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
PARROTTSVILLE... OR 11 MILES NORTHEAST OF NEWPORT...MOVING SOUTHEAST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...PARROTTSVILLE...RUSSELLVILLE...MOSHEIM...LOWLAND...
MOHAWK AND BYBEE.

LAT...LON 3628 8310 3626 8310 3624 8308 3626 8305
      3608 8290 3598 8317 3625 8329 3630 8313
TIME...MOT...LOC 1910Z 333DEG 20KT 3610 8309

MJB

The radar

The Knoxville radar (KMRX), 31 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Greene

When
July 19, 2:30 PM EST
Where
Greene County, 0.56 mi W of Mohawk
Measured
1 in hail
Reported by
Public
Coordinates
36.200, -83.060

Quarter size hail was reported.

Thunderstorm Wind, Greene

When
July 19, 2:30 PM EST
Where
Greene County, 0.56 mi W of Mohawk
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.200, -83.060

Several trees were reported down near Mohawk.

Hail, Washington

When
July 19, 2:35 PM EST
Where
Washington County, 0.89 mi SW of Gray
Measured
1 in hail
Reported by
State Official
Coordinates
36.410, -82.480

Quarter size hail was reported.

Hail, Washington

When
July 19, 2:55 PM EST
Where
Washington County, 0.89 mi SE of Jonesboro
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.290, -82.460

Golfball size hail was reported at Sulphur Springs.

Thunderstorm Wind, Anderson

When
July 19, 3:00 PM EST
Where
Anderson County, 2.15 mi SSE of Leinart
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.090, -84.170

Several trees were reported down near Briceville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643104, 643105, 643106, 643107, 643110.